Hail, Trempealeau
- When
- May 2, 4:19 PM CST
- Where
- Trempealeau County, 2.1 mi WSW of Galesville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.070, -91.390
Quarter sized hail fell in Galesville.
Thunderstorms developed across portions of western Wisconsin during the late afternoon of May 2nd as a cold front moved into the region. Some of these storms produced large hail across portions of Trempealeau, Vernon, Monroe and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed across portions of western Wisconsin during the late afternoon of May 2nd as a cold front moved into the region. Some of these storms produced large hail across portions of Trempealeau, Vernon, Monroe and Jackson Counties. The largest reported hail was ping pong ball sized in Ontario (Vernon County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 1:27 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 227 PM CDT Sun May 2 2021 .SHORT TERM...(This evening through Monday) Issued at 225 PM CDT Sun May 2 2021 The cold front was making very slow southward progress across the area early this afternoon, stretching from southwest Minnesota into central Wisconsin. With a somewhat baggy gradient in the vicinity of the front, the wind flow and resulting moisture return in the warm sector has been rather slow. Upper 50s to around 60 dew points were just starting to approach the area and most of the area south of the Interstate 90 corridor should see at least upper 50s by late afternoon. The RAP suggests this will result in about 1000-1500 J/kg of ML CAPE being in place. As a short wave trough currently moving across South Dakota and Nebraska interacts with the front, showers and storms are expected to develop along the front starting late this afternoon and then should grow into a pretty solid line of activity by early evening. The best deep layer shear will reside north of the front but around 20 to 25 knots in the 0-3km layer should be in place over the front. This may pop up to around 30 knots at times which could be enough to support some strong storms with gusty winds and small hail. With the flow staying out of the southwest overnight, additional short wave troughs are expected to move over the region. The forcing from these waves combined with a band of weak frontogenesis in the 850-500 mb layer will help to keep the showers going in the baroclinic zone overnight. The coverage may become a bit more scattered Monday morning in a diurnal minimum before picking back up again in the afternoon as some CAPE returns in the warm sector. The threat for a strong storm looks even lower Monday with less shear in place. In general, the activity and front will get a push to the southeast during the day Monday as a stronger northern stream short wave trough advances out of Canada into the Upper Midwest. .LONG TERM...(Monday night through Sunday) Issued at 225 PM CDT Sun May 2 2021 Any lingering rain will move out of the area Monday evening as the cold front continues to push eastward and weak surface ridging builds into the upper midwest. Upper low over Ontario will initially drive the weather over the northern US this week. Quasi-zonal flow over the Upper Mississippi Valley and weak surface ridging Tuesday and Wednesday will lend itself to below normal temperatures. Then Wednesday night into Thursday, a long wave ridge builds over the west coast, amplifying the flow over the plains. Meanwhile, a short wave will drop into the Mississippi Valley, bringing another weak front and chance of showers Wednesday night into Thursday. By the weekend the upper ridge flattens, and another surface low is progged to develop and move east across the central US. Given the generally zonal pattern, confidence is low on the particulars by late week. Generally though, the signals are for near to slightly below normal temperatures and another period of rain next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun May 2 2021 A front extended across southern Minnesota into central Wisconsin late this morning. This front is not expected to move much during the evening and then sink slowly south through Monday morning. A short wave trough approaching in the slightly southwest flow aloft is expected to help convection to form along the front starting late this afternoon. The RAP has been showing between 1000 and 1500 J/kg of ML CAPE in the warm sector ahead of the front, so definitely enough to support thunder. As the front sags slowly south, the thunder threat should get pushed past both airports by late evening with the shower threat continuing through the night and into Monday morning. Initial VFR conditions should go down to MVFR and IFR as the lower levels saturate from the rain and some cooler air moves in behind the front. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...DMD AVIATION...04
Hazardous Weather Outlook National Weather Service La Crosse WI 327 AM CDT Sun May 2 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 327 AM CDT Sun May 2 2021 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will develop later this afternoon and could last into the overnight hours. A few storms could be strong at times with a risk for lightning, gusty winds, and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday More thunderstorms are possible Monday but no severe weather is expected. Lightning would be the main threat. Patchy frost is also possible later in the week. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected, but spotters are encouraged to report any strong winds or hail if observed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
Special Weather Statement National Weather Service La Crosse WI 459 PM CDT Sun May 2 2021 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-030100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 459 PM CDT Sun May 2 2021 ...Scattered Storms Into The Evening... Storms have quickly developed across the area late this afternoon, and will persist through the evening. The stronger storms will produce hail up to 1/2 inch along with gusty winds and brief, heavy downpours. Isolated severe storms will also be possible, mostly until mid evening. Take shelter indoors should storms near your location. Rieck
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 NE PICKWICK 44.02N 91.56W
05/02/2021 U0.50 INCH WINONA MN PUBLIC
PUBLIC REPORTED 0.50 INCH SIZE DIAMETER
HAIL.
&&The La Crosse radar (KARX), 32 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail fell in Galesville.
Quarter sized hail was reported just outside of North Bend.
Hail ranging in size from quarters to ping pong balls was reported in Ontario.
Ping pong ball sized hail was reported just east of Ontario.
Quarter sized hail was reported just northwest of Kendall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956630, 956654, 956642, 956651, 956657.